Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 282, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 24, 2020, 8:58 PM CST for 4 counties in Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 24, 2020, 8:58 PM CST (02:58 UTC)
- Expired
- Nov 24, 2020, 9:45 PM CST
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 9:15 PM CST | TSTM WND GST 62 | 1 Nne Airport Drive, MO | |
| Nov 24, 9:27 PM CST | TSTM WND GST 58 | 2 S Fidelity, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 643 m²/s²
- 0-3 km storm-relative helicity
- 677 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900
WUUS53 KSGF 250258
SVRSGF
MOC011-097-119-145-250345-
/O.NEW.KSGF.SV.W.0282.201125T0258Z-201125T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
858 PM CST Tue Nov 24 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Barton County in southwestern Missouri...
Newton County in southwestern Missouri...
McDonald County in southwestern Missouri...
Jasper County in southwestern Missouri...
* Until 945 PM CST.
* At 858 PM CST, severe thunderstorms were located along a line
extending from near Girard to near Pittsburg to near Carl Junction
to Seneca to near South West City, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Joplin... Bella Vista...
Carthage... Neosho...
Webb City... Prairie State Park...
Big Sugar Creek State Park... Carl Junction...
Lamar... Galena...
Oronogo... Seneca...
Granby... Anderson...
Carterville... Noel...
Duquesne... Dodge...
Sarcoxie... Goodman...
This includes the following highways...
Interstate 44 between mile markers 0 and 32.
Interstate 49 between mile markers 1 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9462 3765 9462 3764 9408 3730 9408
3729 9405 3725 9405 3652 9407 3649 9420
TIME...MOT...LOC 0258Z 249DEG 52KT 3756 9485 3738 9476 3717 9467 3685
9462 3647 9468
HAIL...1.00IN
WIND...60MPH
$$
DSA2 follow-up statements
535
WWUS53 KSGF 250323
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
923 PM CST Tue Nov 24 2020
MOC011-097-119-145-250345-
/O.CON.KSGF.SV.W.0282.000000T0000Z-201125T0345Z/
Barton MO-Newton MO-McDonald MO-Jasper MO-
923 PM CST Tue Nov 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR BARTON...NEWTON...MCDONALD AND JASPER COUNTIES...
At 922 PM CST, severe thunderstorms were located along a line
extending from 9 miles west of Sheldon to near Lamar to near Jasper
to near Granby to near Pineville, moving east at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail. A measured 62 mph
gust was reported at the Joplin Regional Airport.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eastern Joplin... Bella Vista...
Carthage... Neosho...
Webb City... Prairie State Park...
Big Sugar Creek State Park... Lamar...
Oronogo... Granby...
Anderson... Carterville...
Noel... Duquesne...
Sarcoxie... Goodman...
Duenweg... South West City...
Jasper... Diamond...
This includes the following highways...
Interstate 44 between mile markers 9 and 32.
Interstate 49 between mile markers 1 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9462 3702 9447 3765 9462 3764 9408
3730 9408 3729 9405 3725 9405 3652 9407
3649 9420
TIME...MOT...LOC 0322Z 252DEG 62KT 3768 9445 3750 9436 3729 9428 3697
9423 3659 9429
HAIL...1.00IN
WIND...60MPH
$$
DSA766
WWUS53 KSGF 250346
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
946 PM CST Tue Nov 24 2020
MOC011-097-119-145-250356-
/O.EXP.KSGF.SV.W.0282.000000T0000Z-201125T0345Z/
Barton MO-Newton MO-McDonald MO-Jasper MO-
946 PM CST Tue Nov 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR BARTON...NEWTON...MCDONALD AND
JASPER COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 3650 9462 3702 9447 3765 9462 3764 9408
3730 9408 3729 9405 3725 9405 3652 9407
3649 9420
TIME...MOT...LOC 0346Z 249DEG 52KT 3779 9407 3761 9398 3740 9391 3708
9386 3670 9392
$$
DSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 5:24 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Nov 24, 5:24 PM CST, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Springfield MO 524 PM CST Tue Nov 24 2020 ...Updated for 00Z Aviation Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 336 PM CST Tue Nov 24 2020 An upper level low is currently pushing east into the Plains. An associated area of surface low pressure is located across southern Kansas and northern Oklahoma. Ahead of the low the pressure gradient has tightened across the region. As a result gusty southerly winds are occurring across the area. Gusts up to 30 to 35 mph will continue through this evening into tonight. Lift is also overspreading the area ahead of the upper level low. An area of showers are currently pushing across the western Missouri Ozarks this afternoon. Instability is limited across the area at this time so not seeing much lightning but an isolated lightning strike or two is not of the questions this afternoon. A cold front is also associated with this system. Storms are currently developing along the front across western Oklahoma into western Kansas. As the system moves east the front and this activity will continue develop and move east. Height falls associated with the approach of the upper level low will result in instability increasing at least somewhat across the area. Moisture is advecting north in the gusty winds, but the better quality moisture return will likely remain south of the area. Still as we get into the evening hours more embedded storms will begin to develop as at least some instability can be realized. The main strong to severe risk will occur with the storms developing along the cold front as it moves east. Even with the height falls instability will still not be that much to speak of. However, across far southern Missouri a lot of this instability will be in the lowest levels of the atmosphere. Strong shear and forcing will accompany this system. With the given shear there is not enough instability to support discrete storms, however, a line of storms, especially along the front could possibly maintain itself with the marginal amount of instability it will have to work with. The main risk will be scattered damaging straight line winds with any bowing segments in the line. Under the core of the low there may be just enough instability for hail up to the size of quarters west of Highway 65 but think this is overall a low risk. Strong low level shear will be in place and with the low level cape there is a very low risk for a brief isolated tornado across far southwestern Missouri, but the better chances will be southwest of our area. The instability is the limiting factor as there may not be enough to support a line being balance or slightly shear dominate. The convection ongoing across the area ahead of the storms could also affect the potential, but again the main risk should be scattered damaging straight line winds. The showers and storms will track across the area and end from west to east tonight. The upper level low will move across the area tomorrow, and a few light showers or drizzle will be possible with the low passage Wednesday morning. Cooler conditions will occur on Wednesday as highs in the upper 40s to the lower 50s occur. Winds will become more westerly tonight into Wednesday morning and will remain on the breezy and gusty side. Winds will then become more northwesterly and gradually decrease through the afternoon hours on Wednesday. .LONG TERM...(Wednesday Night through Tuesday) Issued at 336 PM CST Tue Nov 24 2020 Thanksgiving day will likely be the nicest day of the week as highs warm into the upper 50s to the middle 60s under sunny skies and just a light breeze. An upper level trough and weak front will push through the area on Friday. A dry air mass will be in place so not expecting any precipitation with this system. Highs on Friday will be in the middle 50s. An upper level low will dig into the southwestern U.S. then track to the east this weekend. There are still questions on track and timing of this low. If the low tracks far enough to the north some light rain will be possible across the area late in the weekend. Early next week another upper level trough will dive out of the northern Plains and set the stag for much colder temperatures early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 523 PM CST Tue Nov 24 2020 Showers continue to be found across southern Missouri early this evening all ahead of an aapproaching low pressure system and associated front. Further west, a line of thunderstorms was moving across north central Oklahoma just west of Interstate 35. This line of storms will be moving through southern Missouri later this evening and into the overnight hours. Ceilings will bounce between MVFR and VFR ahead of the system, with localized IFR conditions possible within the storms. AS the activity exits late tonight will see ceilings lower into the IFR category and remain there through much of the remainder of the TAF period. There could be some improvement after 18Z Wednesday, especially at KJLN. Southerly winds will pick up again later this evening and then switch to the west between 12Z-18Z Wednesday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Raberding
Hazardous weather outlook, Nov 24, 1:03 PM CST, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 103 PM CST Tue Nov 24 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 103 PM CST Tue Nov 24 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Gusty southerly winds will continue across the area though tonight, but will become more westerly overnight. Wind gusts up to 30 to 35 mph can be expected at times. Scattered showers and thunderstorms will be occur at time from this afternoon into Wednesday morning. There is brief window for a few strong to severe storms this evening into the overnight hours if enough instability can develop. This window will occur between 7 PM and 3 AM CST from west to east across the area. The primary severe weather potential will be damaging wind gusts up to 60 mph. Hail to the size of quarters may be possible west of Highway 65 with a few of the strongest storms. Due to strong wind shear there could be a very low risk for an isolated brief tornado across southwestern Missouri this evening, but the better potential will be to the southwest of the area, as limited instability will limit this potential. The rainfall will move to the east fairly quickly with this system, therefore widespread flooding is not expected. However, portions of south central Missouri may see over an inch of rainfall. Minor flooding of flood prone areas including low water crossings may be possible this evening and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Breezy conditions will persist into Wednesday morning behind the cold front. Westerly wind gusts up to around 30 mph will be common during the morning hours. Winds gradually weaken Wednesday afternoon from west to east. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed through tonight at this time. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Local storm report, Nov 24, 8:44 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CST TUE NOV 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 2 W HALLOWELL 37.17N 95.03W
11/24/2020 E1.00 INCH CHEROKEE KS EMERGENCY MNGR
DIME TO QUARTER SIZE HAIL REPORTED BY
EMERGENCY MANAGER.
&&
JLRThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 9:33 PM CST | Severe Thunderstorm Warning | SGF | Barry, Dade, Lawrence | 42 min |
| Nov 24, 10:04 PM CST | Special Weather Statement | SGF | Christian, Greene, Stone, Taney | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.